Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS North Platte, NE

April 6, 20247 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2024, 3:27 PM CDT for 7 counties in Nebraska. It was in force for 48 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2024, 3:27 PM CDT (20:27 UTC)
Expired
Apr 6, 2024, 4:15 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, NE, Custer County, NE, Hooker County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 3:31 PM CDTTSTM WND GST 598 Sw Callaway, NE
Apr 6, 3:31 PM CDTTSTM WND GST 598 Sw Callaway, NE
Apr 6, 3:40 PM CDTTSTM WND GST 648 Sw Callaway, NE
Apr 6, 3:40 PM CDTTSTM WND GST 648 Sw Callaway, NE
Apr 6, 4:00 PM CDTTSTM WND GST 609 Nne Ringgold, NEPublic report via social media. Estimated 60 mph winds and slushy hail up to dime sized.
Apr 6, 4:00 PM CDTTSTM WND GST 609 Nne Ringgold, NEPublic report via social media. Estimated 60 mph winds and slushy hail up to dime sized.
Apr 6, 4:12 PM CDTTSTM WND GST 615 S Anselmo, NE
Apr 6, 4:12 PM CDTTSTM WND GST 615 S Anselmo, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 2:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KLBF 062027
SVRLBF
NEC009-041-091-111-113-117-171-062115-
/O.NEW.KLBF.SV.W.0007.240406T2027Z-240406T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
327 PM CDT Sat Apr 6 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Hooker County in west central Nebraska...
  Northeastern Lincoln County in southwestern Nebraska...
  Logan County in west central Nebraska...
  Eastern McPherson County in west central Nebraska...
  Western Custer County in central Nebraska...
  Southwestern Blaine County in north central Nebraska...
  Thomas County in north central Nebraska...

* Until 415 PM CDT/315 PM MDT/.

* At 326 PM CDT/226 PM MDT/, severe thunderstorms were located along
  a line extending from near Ringgold to near Gandy to 8 miles
  southwest of Oconto, moving north at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Stapleton, Thedford, Arnold, Callaway, Oconto, Anselmo, Dunning,
  Halsey, Seneca, Gandy, Ringgold, Logan, Highway 83 crossing The
  Dismal River, Lodi, Tarboz Lake, Shanklin Bluff, Brown Lake,
  Finchville, Kelso, and Etna.

This includes the following highways...
 Highway 2 between mile markers 188 and 258.
 Highway 92 between mile markers 209 and 270.
 Highway 83 between mile markers 97 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 10086 4208 10100 4209 10049 4175 9990
      4105 9971 4104 10023
TIME...MOT...LOC 2026Z 181DEG 46KT 4156 10073 4142 10046 4108 9990 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Brown
2 follow-up statements
056 
WWUS53 KLBF 062048
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
348 PM CDT Sat Apr 6 2024

NEC111-062057-
/O.CAN.KLBF.SV.W.0007.000000T0000Z-240406T2115Z/
Lincoln NE-
348 PM CDT Sat Apr 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for central, southwestern and west central Nebraska.

LAT...LON 4127 10023 4140 10025 4140 10047 4162 10090
      4208 10100 4209 10049 4175 9990 4105 9971
TIME...MOT...LOC 2047Z 180DEG 41KT 4178 10073 4164 10046 4130 9990 

$$

NEC009-041-091-113-117-171-062115-
/O.CON.KLBF.SV.W.0007.000000T0000Z-240406T2115Z/
Hooker NE-Logan NE-McPherson NE-Custer NE-Blaine NE-Thomas NE-
348 PM CDT Sat Apr 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR EASTERN HOOKER...LOGAN...NORTHEASTERN
MCPHERSON...WESTERN CUSTER...SOUTHWESTERN BLAINE AND THOMAS
COUNTIES...

At 347 PM CDT/247 PM MDT/, severe thunderstorms were located along a
line extending from 15 miles southwest of Thedford to 11 miles north
of Stapleton to Callaway, moving north at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Stapleton, Thedford, Arnold, Callaway, Oconto, Anselmo, Dunning,
Halsey, Seneca, Gandy, Logan, Highway 83 crossing The Dismal River,
Milldale, Lodi, Linscott, Tarboz Lake, Shanklin Bluff, Pleasant Hill,
Hoagland, and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 188 and 258.
 Highway 92 between mile markers 223 and 270.
 Highway 83 between mile markers 108 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10023 4140 10025 4140 10047 4162 10090
      4208 10100 4209 10049 4175 9990 4105 9971
TIME...MOT...LOC 2047Z 180DEG 41KT 4178 10073 4164 10046 4130 9990 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Brown
621 
WWUS53 KLBF 062104
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
404 PM CDT Sat Apr 6 2024

NEC117-062113-
/O.CAN.KLBF.SV.W.0007.000000T0000Z-240406T2115Z/
McPherson NE-
404 PM CDT Sat Apr 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for central and west central Nebraska.

LAT...LON 4144 10025 4174 10072 4174 10093 4208 10100
      4209 10049 4175 9990 4124 9977
TIME...MOT...LOC 2103Z 213DEG 38KT 4190 10079 4188 10059 4145 9988 

$$

NEC009-041-091-113-171-062115-
/O.CON.KLBF.SV.W.0007.000000T0000Z-240406T2115Z/
Hooker NE-Logan NE-Custer NE-Blaine NE-Thomas NE-
404 PM CDT Sat Apr 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR EASTERN HOOKER...NORTHERN LOGAN...NORTHWESTERN
CUSTER...SOUTHWESTERN BLAINE AND THOMAS COUNTIES...

At 403 PM CDT/303 PM MDT/, severe thunderstorms were located along a
line extending from 9 miles south of Seneca to 6 miles south of
Thedford to 6 miles west of Merna, moving northeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Thedford, Arnold, Anselmo, Dunning, Halsey, Seneca, Logan, Highway 83
crossing The Dismal River, Milldale, Linscott, Shanklin Bluff,
Pleasant Hill, Brown Lake, Norway, Finchville, Natwick, and Kelso.

This includes the following highways...
 Highway 2 between mile markers 188 and 258.
 Highway 92 between mile markers 249 and 269.
 Highway 83 between mile markers 120 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 10025 4174 10072 4174 10093 4208 10100
      4209 10049 4175 9990 4124 9977
TIME...MOT...LOC 2103Z 213DEG 38KT 4190 10079 4188 10059 4145 9988 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:59 PM CDT, 2 hours 28 minutes earlier. Its key messages:

  • *Strong winds continue today through Sunday with High Wind Warning *Thunderstorms this afternoon and evening, some may be strong to severe *Snow potential tonight into Sunday morning for western Nebraska into the northern Sandhills
Area forecast discussion, Apr 6, 12:59 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1259 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

*Strong winds continue today through Sunday with High Wind Warning

*Thunderstorms this afternoon and evening, some may be strong to
 severe

*Snow potential tonight into Sunday morning for western Nebraska
 into the northern Sandhills

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 410 AM CDT Sat Apr 6 2024

There continues to be a multitude of concerns in the
short term forecast, strong winds today through Sunday, severe
thunderstorms potential this afternoon and evening, then the
changeover to snow tonight for portions of western Nebraska and the
northwest Sandhills.

SFC low deepens as it treks out of the Rockies into western
Nebraska. As it deepens pressure gradient tightens with strongest
winds on the back side of the low as winds shift from the southeast
to the west northwest late Saturday into Sunday. Wind gust up to 65
mph will be possible through Sunday. Forecast soundings have all
been in good consensus of mixing levels to around the 800 to 700 mb
level, where wind gust around 40 to 50 kts could easily be
translated down to the sfc. One thing to note is the possibility
that we could see a sting jet type of scenario with a narrow
corridor of very strong wind gust of greater than 65 mph on the wrap
around, back side of the sfc low, across our southern forecast area.
Did also introduce the mention of patchy blowing snow into the
forecast as the strong winds will likely kick up some blowing dust,
with the greatest potential before the wetting rains.

A closed 500 mb low will situate itself over the western and central
Nebraska Saturday afternoon into the evening, with an occluded
front across portions of the southern Sandhills into central
Nebraska, which is where the focus for potential thunderstorms
to develop will be. This setup favors more of a low topped storm
mode as moisture will be limited but should be sufficient in
the lowest levels and CAPE values will generally be around 200
to 500 J/kg in the 0-3 km. There is the potential that the
thunderstorms could develop into more of a linear mode as
several CAMs continue to show with the past few runs. Models
also continue to hint at a two part potential for precipitation,
with the first being the strong to severe thunderstorm
potential and the second "wave" of precipitation being more
generally rain showers with the potential of an embedded
thunderstorm. The main threat with the strong to severe
thunderstorms will be hail and strong winds, although winds will
already be gusty around 60 mph, could see stronger winds within
thunderstorms, an isolated tornado can also not be ruled out.

As for the snow potential, temperatures continue to trend cooler as
there continues to be a slight southerly shift to the track of the
systems, bringing in a little cooler air. Did adjust temperatures a
couple degrees cooler, which in general wouldn't be significant,
however western and north central Nebraska are right on the cusp of
freezing temperatures, leading to either a longer changeover to all
snow or the possibility of temperatures being slightly warmer and no
seeing the changeover to snow, making this a challenging
forecast. As a slight shift in track will bring in the cooler
temperatures longer and expand across the western portion of
the forecast area, and could see the potential snowfall to
increase from less than an inch to several quick inches of wet
snow. Probabilistic forecast have increased to a 40 to 50
percent chance or greater in seeing the potential for the
changeover of snowfall as far south as Lake Mac, thus it bears
watching in future forecast as the expansion of rain/snow mix to
all snow may need to be extended further southward. Another
impact should snowfall totals increase, would be the strong
northwesterly winds in combination with snowfall, giving the
potential for blowing snow impacts and reduced visibilities, so
this will need to be monitored closely.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 410 AM CDT Sat Apr 6 2024

As the upper level low moves northeast the High Plains
will see more zonal flow to start off the beginning of the week and
temperatures gradually warm into the 60s. Another closed upper level
low drops across the southwest CONUS pushing a disturbance across
the region on Wednesday evening, with the potential for
precipitation chances Wednesday night into Thursday. Then an upper
level ridge builds in from the west towards the end of the week,
helping to push temperatures into the 70s by Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1237 PM CDT Sat Apr 6 2024

Wind and thunderstorms will be a concern this afternoon into
this evening. Strong, gusty south to southeast winds will
continue through the early evening. Winds shift to the west to
northwest across southwest Nebraska this evening as a surface
low slowly tracks northeast across western and north central
Nebraska. Later tonight, showers and MVFR and local IFR ceilings
are expected. These conditions will persist into Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CDT this evening for NEZ007-010-
028-029.
High Wind Warning from 5 PM CDT /4 PM MDT/ this afternoon to 7
PM CDT /6 PM MDT/ Sunday for NEZ022-035>038-056>059-069>071.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Taylor
Hazardous weather outlook, Apr 6, 12:12 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1212 PM CDT Sat Apr 6 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-071715-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1212 PM CDT Sat Apr 6 2024 /1112 AM MDT Sat Apr 6 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon into this evening across
central and western Nebraska. Isolated wind damage and large hail
are the main threats. In addition, an isolated tornado or two cannot
be ruled out, particularly across Lincoln into Custer counties.

Outside of any thunderstorms, very strong southeasterly winds will
develop east of Highway 183 this afternoon. By this evening strong
winds with gusts to 60 mph will shift to west to northwesterly and
spread to central and western Nebraska mainly along and south of
Highway 2. Some of the strongest winds with gusts to 70 mph will be
across southwest Nebraska this evening into early Sunday. There is
potential for damage to trees and power lines. Power outages are
possible. Driving will be very difficult especially for high profile
vehicles.

Snow is possible from the western sandhills into the panhandle
tonight into Sunday morning. Potential accumulations and impacts are
uncertain due to an expected tight gradient to accumulations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to northwest winds will continue Sunday morning across
southwest Nebraska then diminish in the afternoon.

Snow is possible from the western sandhills into the panhandle
Sunday morning. Potential accumulations and impacts are uncertain
due to an expected tight gradient to accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

Taylor

In the hours before

Special weather statement, Apr 6, 1:55 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
1255 PM MDT Sat Apr 6 2024

NEZ057-058-061930-
Perkins NE-Keith NE-
1255 PM MDT Sat Apr 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS AND
SOUTHEASTERN KEITH COUNTIES THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 19 miles east of Grant, moving northwest at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogallala, Elsie, Keystone, Roscoe, Kingsley Dam, Grainton, and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 82 and 96.
 Interstate 80 in Nebraska between mile markers 123 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10126 4082 10125 4078 10137 4115 10185
      4127 10150
TIME...MOT...LOC 1854Z 148DEG 41KT 4089 10136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brown
Local storm report, Apr 6, 2:04 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
204 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Non-Tstm Wnd Gst 4 SSE Bartlett          41.83N 98.52W
04/06/2024  M62 MPH          Wheeler            NE   Public

&&
Local storm report, Apr 6, 2:58 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
258 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     Tstm Wnd Gst     3 ENE North Platte      41.15N 100.72W
04/06/2024  M62 MPH          Lincoln            NE   ASOS

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:55 PM CDTSpecial Weather StatementLBFKeith35 min
Apr 6, 2:19 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson41 min
Apr 6, 2:42 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson48 min
Apr 6, 2:46 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFLincoln, Logan, McPherson44 min
Apr 6, 2:54 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, McPherson51 min
Apr 6, 3:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Lincoln21 min
Apr 6, 3:17 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGrant, Hooker, McPherson43 min
Apr 6, 3:49 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster41 min
Apr 6, 4:15 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Cherry, Custer, Hooker, Logan and 1 more45 min
Apr 6, 4:28 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Custer, Garfield, Loup, Rock47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.